Alabama, 2012

Hail and Damaging Winds in Alabama, March 31, 2012

March 31, 2012 · NWS HUN · 57 events in 7 counties and zones

A very unstable environment along with an approaching weak surface trough dropping through Tennessee ignited several supercell thunderstorms during the mid afternoon through mid evening hours. A couple of the supercell storms tracked from southern and southwester middle Tennessee through northwest and north central Alabama, producing long swaths of large hail, in some cases very large hail up to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A very unstable environment along with an approaching weak surface trough dropping through Tennessee ignited several supercell thunderstorms during the mid afternoon through mid evening hours. A couple of the supercell storms tracked from southern and southwester middle Tennessee through northwest and north central Alabama, producing long swaths of large hail, in some cases very large hail up to tennis and softball sized. One of the storms produced a narrow swath of damaging winds across eastern Lawrence County, including the Speake community. The winds destroyed a barn and garage, and knocked several trees and power lines down in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 3:04 AM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Mar 31, 3:04 AM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
404 AM CDT SAT MAR 31 2012

.DISCUSSION...
THE CONCERNS TODAY WILL BE THE SHORTWAVE MOVING SOUTHEAST THROUGH
IOWA EARLY THIS MORNING AT 08Z AND A WEAK FRONTAL BOUNDARY ALONG THE
OHIO RIVER. THE LATEST FEW IR SATELLITE IMAGES INDICATE THAT THIS
SHORT WAVE SHOULD CONTINUE TO DROP SOUTHEAST THROUGH THE NORTHWEST
FLOW INTO THE MID SOUTH BY LATE AFTERNOON. THIS SHORT WAVE WILL HELP
PUSH A WEAK FRONTAL BOUNDARY CURRENTLY LOCATED ALONG THE OHIO RIVER
AT 08Z THIS MORNING...INTO SOUTHERN MIDDLE TENNESSEE BETWEEN 18Z TO
00Z TODAY.

DO EXPECT THE FORECAST AREA TO BE NEAR THE LEFT EXIT REGION OF A
FAVORABLE NORTHWEST UPPER LEVEL JET THAT WILL PUSH INTO THE REGION
AND HELP IN THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. HAVE UPPED THE POPS TOWARD THE HIGHER END OF THE
CHANCE CATEGORY FOR THE FORECAST AREA THIS AFTERNOON. DECENT LAPSE
RATES ALONG WITH WET BULB ZERO VALUES FROM FORECAST SOUNDINGS AT OR
AROUND 9KFT SHOULD RESULT IN THE POTENTIAL FOR BOTH ISOLATED HIGH
WINDS AND SOME HAIL WITH A FEW OF THE STORMS. THIS WILL BE
HIGHLIGHTED IN THE MORNING HAZARDOUS WEATHER OUTLOOK PRODUCT
(HUNHWOHUN). WILL STAY CLOSE TO THE GFS AS FAR AS TEMPS ARE CONCERNED.

THE MODELS ARE SIMILAR IN BUILDING A MID TO LOW LEVEL RIDGE OF HIGH
PRESSURE INTO THE FORECAST AREA IN THE WAKE OF THE UPPER SYSTEM
THROUGH MONDAY. HAVE INCREASED TEMPS IN THE SHORT TERM FORECAST DUE
TO THE EXPECTED WARM ADVECTION AND WILL TREND MORE TOWARD NAM TEMP
NUMBERS THROUGH MONDAY.

BY 12Z TUESDAY...THE EXTENDED RANGE MODELS ARE KEYING ON THE UPPER
LOW THAT IS PROGGED TO BE SITUATED ACROSS NORTH TEXAS. AHEAD OF THE
UPPER LOW...A LOW LEVEL SOUTHWEST FLOW...COMBINED WITH PIECES OF
UPPER LEVEL ENERGY MOVING THROUGH THE REGION...WILL RESULT IN AT
LEAST ISOLATED SHRA/TSRA BY EARLY TUESDAY. WILL CONTINUE WITH CHANCE
POPS FOR TUESDAY AND INTO WEDNESDAY TO ACCOUNT FOR THE UPPER LOWS
EXPECTED NORTHWARD MOVEMENT INTO KANSAS...AND A SURFACE FRONT BEING
PUSHED EASTWARD TOWARD THE REGION OUT OF THE SOUTHERN PLAINS. THE
WEAKENING BOUNDARY IS EXPECTED TO PUSH EASTWARD WELL SOUTHEAST OF THE
UPPER LOW THROUGH THE FORECAST AREA BY BETWEEN 00Z TO 06Z THURSDAY.
HAVE ALSO KEPT IN AT LEAST A SMALL CHANCE OF PRECIP THROUGH THURSDAY
DUE TO UNCERTAINTY INVOLVING THE MODELS TIMING OF THE SYSTEMS MOVING
INTO THE TENNESSEE VALLEY.

THE MODELS ARE FURTHER INDICATING THAT A SECOND COLD FRONT SHOULD
PUSH SOUTHEAST THROUGH THE AREA BY THE LATE THURSDAY/EARLY FRIDAY
TIME PERIOD. THIS BOUNDARY SHOULD BRING AN END TO THE PRECIP CHANCES BY
FRIDAY FOR THE FORECAST AREA WITH DRYING EXPECTED INTO SATURDAY. HAVE
TRENDED UPWARD CLOSER TOWARD THE GFS TEMP NUMBERS THROUGH THE
EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 1234 AM CDT SAT MAR 31 2012/
FOR 06Z TAFS...VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR THE NEXT
2-4 HOURS AT HSV AND PREDOMINANTLY MVFR VIS AT KMSL. AFTER 08Z FOG
FORMATION IS LIKELY TO INCREASE AND HAVE INCLUDED A DROP TO MVFR AT
KHSV WITH A FURTHER DROP TO IFR AND NEAR AIRPORT MINS AT KMSL. BUT
THERE IS A POSSIBILITY OF LOW STRATUS THAT COULD PRECLUDE THE FOG
FORMATION. VFR CONDITIONS SHOULD RETURN AFTER 13Z. A WEAK SFC FRONT
IS EXPECTED TO THEN MOVE OVER THE REGION TOMORROW BRINGING THE
POSSIBILITY OF -TSRA/-SHRA. HAVE INCLUDED CB IN THE CLOUD GROUP FROM
18-00Z ATTM.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    81  56  87  64  88 /  40  20  10  10  10
SHOALS        81  56  87  62  88 /  40  20  10  10  10
VINEMONT      79  57  84  62  86 /  40  20  10  10  10
FAYETTEVILLE  78  53  83  59  85 /  40  20  10  10  10
ALBERTVILLE   79  53  83  57  85 /  40  20  10  10  10
FORT PAYNE    79  51  86  56  86 /  40  20  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 3:22 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
422 AM CDT SAT MAR 31 2012

ALZ001>010-016-TNZ076-096-097-312000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
422 AM CDT SAT MAR 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF DENSE FOG WILL OCCUR EARLY THIS MORNING...WITH
VISIBILITY OF 1/4 MILE OR LESS IN SOME AREAS. THE FOG SHOULD LIFT
AROUND 9 AM.

A FRONT WILL SLIDE SOUTH TOWARD THE TENNESSEE VALLEY
TODAY...BRINGING A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING. ANY STORMS THAT DO DEVELOP COULD BECOME STRONG TO SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE THE
POTENTIAL FOR SEVERE WEATHER EXISTS FOR THE ENTIRE TENNESSEE VALLEY
TODAY...THE GREATER CHANCES FOR SEVERE WEATHER WILL GENERALLY BE
ALONG AND WEST OF THE I-65 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SEVERAL SYSTEMS MOVING ACROSS THE SOUTHEAST WILL INCREASE
THUNDERSTORM CHANCES AGAIN EARLY NEXT WEEK WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ON MONDAY INTO TUESDAY. LARGE HAIL AND GUSTY
WINDS WILL BE THE MAIN THREATS ASSOCIATED WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

CCC

In the hours before

Special weather statement, Mar 31, 4:30 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
530 AM CDT SAT MAR 31 2012

ALZ001>010-016-TNZ076-096-097-311430-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
530 AM CDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR PATCHY DENSE FOG ACROSS NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...

PATCHY DENSE FOG HAS DEVELOPED ACROSS PORTIONS OF THE TENNESSEE
VALLEY...WITH VISIBILITIES DROPPING TO 1/4 MILE OR LESS IN ISOLATED
AREAS.

MOTORISTS ARE URGED TO DRIVE WITH EXTREME CAUTION...AS VISIBILITIES
WILL VARY SIGNIFICANTLY GIVEN THE PATCHY NATURE OF THE FOG. USE LOW
BEAMS...REDUCE DRIVING SPEED...AND ALLOW FOR PLENTY OF ROOM BETWEEN
YOU AND OTHER CARS.

THE FOG SHOULD BEGIN TO BURN OFF BY 9 AM.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE IN HUNTSVILLE.

CCC

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 11:28 UTC.

Open the radar archive at this moment

Event by event

52 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
March 31, 5:30 AM CST to 5:33 AM CST
Where
Lawrence County, 1.49 mi NNW of Wren
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.450, -87.290

Dime to quarter sized hail was reported just south of Moulton.

Hail, Limestone

When
March 31, 3:15 PM CST to 3:18 PM CST
Where
Limestone County, 0.69 mi N of Lester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.990, -87.150

Quarter sized hail was reported.

Hail, Limestone

When
March 31, 3:23 PM CST to 3:26 PM CST
Where
Limestone County, 0.57 mi W of Mt Rozell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.930, -87.140

Golf ball sized hail was reported on Highway 99 just south of Lester.

Hail, Limestone

When
March 31, 3:39 PM CST to 3:42 PM CST
Where
Limestone County, 1.13 mi E of Cartwright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.870, -87.050

Quarter sized hail was reported.

Hail, Limestone

When
March 31, 3:45 PM CST to 3:48 PM CST
Where
Limestone County, 2.68 mi SW of Wheeler Lake North
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.800, -87.180

Nickel sized hail was reported.

Hail, Limestone

When
March 31, 3:48 PM CST to 3:51 PM CST
Where
Limestone County, 1.79 mi NW of Athens
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.820, -87.000

Quarter to half dollar sized hail was reported.

Hail, Limestone

When
March 31, 3:50 PM CST to 3:53 PM CST
Where
Limestone County, 2.68 mi SW of Wheeler Lake North
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.800, -87.180

Golf ball sized hail was reported.

Hail, Lauderdale

When
March 31, 3:51 PM CST to 3:54 PM CST
Where
Lauderdale County, 1.79 mi SW of Anderson
Measured
1.75 in hail
Reported by
Public
Coordinates
34.900, -87.290

Golf ball sized hail was reported.

Hail, Lauderdale

When
March 31, 3:52 PM CST to 3:55 PM CST
Where
Lauderdale County, 1.49 mi SSW of Anderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.900, -87.280

Nickel to quarter sized hail was reported.

Hail, Limestone

When
March 31, 3:52 PM CST to 3:55 PM CST
Where
Limestone County, 2.68 mi SE of Wheeler Lake North
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.800, -87.120

Golf ball sized hail was reported.

Hail, Lauderdale

When
March 31, 3:52 PM CST to 3:55 PM CST
Where
Lauderdale County, 2.18 mi ESE of Whitehead
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.866, -87.286

Nickel to quarter sized hail was reported on County Road 207 between Anderson and Rogersville.

Hail, Limestone

When
March 31, 3:53 PM CST to 3:56 PM CST
Where
Limestone County, 3.51 mi SW of Wheeler Lake North
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.800, -87.200

Golf ball sized hail was reported.

Hail, Limestone

When
March 31, 3:55 PM CST to 3:58 PM CST
Where
Limestone County, 2.36 mi SSE of Wheeler Lake North
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.800, -87.130

Quarter to hen egg sized hail was reported covering the ground.

Hail, Lauderdale

When
March 31, 3:55 PM CST to 3:58 PM CST
Where
Lauderdale County, 1.21 mi N of Anderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.937, -87.266

Nickel to quarter sized hail covered the ground at the intersection of County Roads 49 and 521.

Hail, Lauderdale

When
March 31, 3:56 PM CST to 3:59 PM CST
Where
Lauderdale County, 1.38 mi N of Anderson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.940, -87.270

Quarter sized hail was reported.

Hail, Limestone

When
March 31, 3:57 PM CST to 4:00 PM CST
Where
Limestone County, 1.79 mi NW of Blackburn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.800, -87.070

Golf ball sized hail was reported.

Hail, Lauderdale

When
March 31, 3:57 PM CST to 4:00 PM CST
Where
Lauderdale County, 0.57 mi W of Rogersville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.830, -87.290

Nickel sized hail was reported 1/2 mile northeast of the high school in Rogersville.

Hail, Lauderdale

When
March 31, 3:59 PM CST to 4:03 PM CST
Where
Lauderdale County, 1.49 mi SSW of Anderson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.900, -87.280

Nickel to quarter sized hail was reported.

Hail, Lauderdale

When
March 31, 3:59 PM CST to 4:02 PM CST
Where
Lauderdale County, 2.24 mi NNE of Oliver
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.851, -87.240

Golf ball sized hail was reported at teh intersection of County Roads 92 and 26.

Hail, Limestone

When
March 31, 4:00 PM CST to 4:03 PM CST
Where
Limestone County, 3.51 mi SW of Wheeler Lake North
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.800, -87.200

Nickel sized hail was reported.

Hail, Limestone

When
March 31, 4:00 PM CST to 4:03 PM CST
Where
Limestone County, 1.71 mi NNE of Ripley
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.772, -87.107

Quarter to half dollar sized hail was reported on County Road 31 / Parker Road 1/4 mile south of Snake Road.

Hail, Limestone

When
March 31, 4:01 PM CST to 4:04 PM CST
Where
Limestone County, 1.79 mi NW of Athens
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.820, -87.000

Hail to the size of nickels was reported at New Cut Road and Highway 99 northwest of Athens.

Hail, Limestone

When
March 31, 4:05 PM CST to 4:08 PM CST
Where
Limestone County, 0.69 mi N of Ripley
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
34.760, -87.120

Tennis ball sized hail was reported.

Hail, Limestone

When
March 31, 4:07 PM CST to 4:10 PM CST
Where
Limestone County, 2.68 mi SW of Wheeler Lake North
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.800, -87.180

Half dollar sized hail was reported.

Hail, Marshall

When
March 31, 4:15 PM CST to 4:18 PM CST
Where
Marshall County, Arab
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.320, -86.500

Quarter sized hail was reported in Arab.

Hail, Marshall

When
March 31, 4:28 PM CST to 4:31 PM CST
Where
Marshall County, Arab
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.320, -86.500

Quarter sized hail was reported in Arab.

Hail, Limestone

When
March 31, 4:28 PM CST to 4:31 PM CST
Where
Limestone County, 2.37 mi WSW of Lawngate
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.710, -87.120

Hail to the size of quarters was reported at Browns Ferry Nuclear Power Plant.

Thunderstorm Wind, Lauderdale

When
March 31, 4:30 PM CST to 4:33 PM CST
Where
Lauderdale County, 1.72 mi SSW of Elgin
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.827, -87.391

A tree was knocked down on Highway 101 north of Wheeler Dam. Time estimated by radar.

Hail, Cullman

When
March 31, 4:33 PM CST to 4:36 PM CST
Where
Cullman County, 1.38 mi S of Trimble
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.080, -86.950

Golf ball sized hail was reported.

Thunderstorm Wind, Marshall

When
March 31, 4:35 PM CST to 4:38 PM CST
Where
Marshall County, 0.9 mi SW of Hyatt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.220, -86.360

Two 3 to 4 foot diameter trees were blown down. No injuries were reported. Roads were not blocked.

Hail, Limestone

When
March 31, 4:39 PM CST to 4:42 PM CST
Where
Limestone County, 1.33 mi WSW of Bethel
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.920, -86.850

Half dollar sized hail was reported 5 miles south of Ardmore.

Hail, Limestone

When
March 31, 4:39 PM CST to 4:42 PM CST
Where
Limestone County, 2.36 mi SSE of Wheeler Lake North
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.800, -87.130

Hail up to quarter size was reported at the intersection of New Cut Road and U.S. Highway 72.

Thunderstorm Wind, Lawrence

When
March 31, 4:40 PM CST to 5:10 PM CST
Where
Lawrence County, 4.48 mi SSW of Caddo to 5.11 mi NE of Pool
Measured
78 kt (90 mph) estimated sustained
Reported by
NWS Storm Survey
Coordinates
34.508, -87.152

A swath of wind damage downed numerous trees and power lines, and destroyed one farm outbuilding. The path of damage began off County Road 434 just south of State Highway 24 north of the Five Points community. Here, severe small trees were snapped. Just southeast of this area along County Roads 434 and 324, a farm outbuilding was completely destroyed by peak winds estimated to be 90 mph. Continuing to move south-southwest along a path, several more trees were snapped or uprooted along County Road 87 heading south towards Five Points.

Near the Oakville community, several more small to moderate size trees were snapped along County Road 336. A pocket of winds estimated at 70 to 80 mph impacted a small area along County Road 203 around the Jesse Owens Memorial Park and Museum. At the park, a metal light pole was bent back slightly and a small outhouse was pushed off it's foundation and partially destroyed. Tree branches were snapped around the park and near the museum, but no structural damage occurred to the actual museum.

Heading farther south toward the interchange of State Highways 157 and 36 near Speake, an area of trees were either snapped or uprooted by estimated wind speeds of 75 mph. All the uprooted trees were lying in a south-southwest direction. Outside of a few snapped tree branches along County Road 81 just south of Speake, no additional damage was noted.

Joe Wheeler Electric Membership Corporation reported a power outage that affected at least 831 customers.

Hail, Morgan

When
March 31, 4:42 PM CST to 4:45 PM CST
Where
Morgan County, 0.89 mi SW of Trinity
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.610, -87.090

Quarter sized hail was reported.

Hail, Lawrence

When
March 31, 4:43 PM CST to 4:46 PM CST
Where
Lawrence County, 0.57 mi W of Caddo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.570, -87.140

Nickel sized hail was reported in Caddo.

Hail, Lauderdale

When
March 31, 4:54 PM CST to 4:57 PM CST
Where
Lauderdale County, 0.57 mi W of Threet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.950, -87.830

Quarter sized hail was reported.

Hail, Lauderdale

When
March 31, 4:57 PM CST to 5:00 PM CST
Where
Lauderdale County, 0.59 mi N of Cloverdale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.938, -87.771

Dime to nickel sized hail was reported on County Road 8 near Cloverdale.

Thunderstorm Wind, Lawrence

When
March 31, 4:57 PM CST to 5:00 PM CST
Where
Lawrence County, 1.07 mi NW of Hillsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.641, -87.194

Trees were knocked down on North Railroad Street.

Thunderstorm Wind, Lauderdale

When
March 31, 4:59 PM CST to 5:02 PM CST
Where
Lauderdale County, 0.57 mi W of Threet
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.950, -87.830

Trees and power lines were blown down.

Hail, Morgan

When
March 31, 5:03 PM CST to 5:06 PM CST
Where
Morgan County, 3.42 mi W of Basham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.520, -87.080

Quarter sized hail was reported.

Hail, Lawrence

When
March 31, 5:04 PM CST to 5:07 PM CST
Where
Lawrence County, 5.61 mi NNE of Pool
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.420, -87.170

Quarter sized hail was reported in Speake.

Hail, Lauderdale

When
March 31, 5:04 PM CST to 5:07 PM CST
Where
Lauderdale County, 0.57 mi W of Petersville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.850, -87.690

Golf ball sized hail was reported.

Hail, Morgan

When
March 31, 5:16 PM CST to 5:19 PM CST
Where
Morgan County, Massey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.370, -87.020

Quarter sized hail was reported on Freeman Road.

Hail, Morgan

When
March 31, 5:25 PM CST to 5:28 PM CST
Where
Morgan County, 0.57 mi W of Neel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.470, -87.060

Nickel-sized hail was reported.

Hail, Lawrence

When
March 31, 5:25 PM CST to 5:28 PM CST
Where
Lawrence County, Moulton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.480, -87.280

Hail up to golf ball size was reported.

Hail, Lawrence

When
March 31, 5:27 PM CST to 5:30 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
34.480, -87.290

Hail up to half dollar size was reported at the Emergency Operations Center in Moulton.

Hail, Lawrence

When
March 31, 5:31 PM CST to 5:34 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.480, -87.290

Golf ball sized hail was reported.

Hail, Lawrence

When
March 31, 5:32 PM CST to 5:35 PM CST
Where
Lawrence County, 0.57 mi W of Moulton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.480, -87.290

Golf ball sized hail was reported on County Road 59 approximately 3 miles southwest of Moulton.

Hail, Limestone

When
March 31, 5:45 PM CST to 5:50 PM CST
Where
Limestone County, 1.33 mi WSW of Ardmore Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.990, -86.900

Quarter sized hail was reported in Holland Gin on the 29000 block of Old Scrouge Road. The hail damaged vehicles at the residence. Time estimated by radar.

Hail, Limestone

When
March 31, 5:49 PM CST to 5:52 PM CST
Where
Limestone County, 0.57 mi E of Elkmont
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
34.930, -86.970

Golf ball sized hail was reported.

Hail, Limestone

When
March 31, 5:52 PM CST to 5:55 PM CST
Where
Limestone County, 1.42 mi N of Thach
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.940, -86.896

Quarter sized hail was reported at Mile Marker 362 on Interstate 65.

Hail, Cullman

When
March 31, 5:54 PM CST to 5:57 PM CST
Where
Cullman County, 0.69 mi N of Trimble
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
34.110, -86.950

Tennis ball sized hail was reported.

Hail, Lauderdale

When
March 31, 6:04 PM CST to 6:07 PM CST
Where
Lauderdale County, 0.58 mi N of Cloverdale
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.938, -87.771

Golf ball sized hail was reported on Cloverdale Road at the intersection with County Road 8.

Hail, Franklin

When
March 31, 7:44 PM CST to 7:47 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.440, -88.140

Hail up to nickel size was reported in Red Bay.

Hail, Franklin

When
March 31, 7:44 PM CST to 7:47 PM CST
Where
Franklin County, 0.55 mi WSW of Vina
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.377, -88.059

Hail up to nickel size was reported in Vina.

Hail, Franklin

When
March 31, 8:30 PM CST to 8:33 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.440, -88.140

Hail to the sized of quarters was reported.

Hail, Franklin

When
March 31, 8:44 PM CST to 8:47 PM CST
Where
Franklin County, 0.9 mi SE of Red Bay Muni Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.440, -88.140

Hail to the size of nickels was reported at the Red Bay Police Department.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371181, 371182, 371183, 371184, 371185, 371186, 371187, 371188, 371148, 371149, 371417, 371150, 371151, 371418, 371152, 371153, 371154, 371146, 371419, 371155, 371423, 371191, 371156, 371157, 371158, 371145, 371192, 371420, 371159, 371160, 371161, 371193, 371218, 371162, 371163, 371164, 371421, 371424, 371165, 371166, and more.